Alert archive / Tennessee / Tornado Warnings in 1999
Tornado Warning 42, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Aug 12, 1999, 4:48 PM CDT for Rutherford County, Tennessee. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 12, 1999, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 12, 1999, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Rutherford County, TN
The radar
The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:00 PM CDT | Tornado F0 | Smyrna, TN | Spotter and amateur radio operator reported a weak tornado. |
| Aug 12, 5:05 PM CDT | Hail 1.75 | La Vergne, TN | WKRN-TV 2 reported golf ball size hail at La Vergne. |
| Aug 12, 5:05 PM CDT | Thunderstorm Wind | La Vergne, TN | EMA reported wind damage in the city of La Vergne. Trees and power lines were down. 3 utility poles were down. There was roof and vinyl siding damage to the Cedar Ridge Apartments. Also, a tree fell onto a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOHX 122150 TORBNA TNC149-187-122215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 448 PM CDT THU AUG 12 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... NORTHERN RUTHERFORD COUNTY IN TENNESSEE THIS INCLUDES THE CITIES OF...LA VERGNE...SMYRNA * UNTIL 515 PM CDT * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES SOUTHWEST OF LA VERGNE...MOVING EAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SMYRNA AROUND 505 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SH`ELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. $$ 08
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 12, 1:44 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 12, 1:44 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 144 PM CDT THU AUG 12 1999 ...CURRENT WEATHER... 1800 UTC SURFACE PLOT SHOWS SURFACE BOUNDARY EXTENDING ACROSS SOUTHERN KENTUCKY AND INTO THE NORTHERN CUMBERLAND PLATEAU. DEW POINTS ACROSS THE NASHVILLE COUNTY WARNING AREA ARE STILL BETWEEN 70 AND 75 DEGREES WITH TEMPERATURES CONTINUING TO RISE THROUGH THE 90S TO NEAR 100 IN SOME PLACES. WSR-88D SHOWS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHWEST MIDDLE TENNESSEE...WHERE SURFACE HEATING IS THE GREATEST. EXPECT THIS DEVELOPMENT TO CONTINUE ACROSS THE REMAINDER OF THE MID STATE AS THE AFTERNOON PROGRESSES. ...MODEL DISCUSSION... ETA AND NGM ARE IN GOOD AGREEMENT REGARDING THE MOVEMENT OF THE NEXT SURFACE SYSTEM. AVN SEEMS ABOUT 6 HOURS BEHIND...SO WILL FAVOR AN ETA/NGM BLEND THIS FORECAST. SURFACE FRONT SHOULD PASS THROUGH NASHVILLE AROUND 0600 UTC SATURDAY WITH BEST CHANCE FOR THUNDERSTORMS TOMORROW AFTERNOON. MODEL TIME SECTION PLOTS FOR BOTH NASHVILLE AND CROSSVILLE SHOW STRONGEST LIFT CENTERED BETWEEN 1800 AND 2100 UTC TOMORROW. MIDDLE LEVELS WILL EXPERIENCE SIGNIFICANT MOISTURE ADVECTION BY THIS TIME. MOST OF THE PRECIPITATION SHOULD END BY TOMORROW EVENING...AND NORTHWESTERLY FLOW BEHIND THE FRONT WILL BRING COOLER TEMPERATURES TO MIDDLE TENNESSEE. ...FORECAST DISCUSSION... FWC/FAN TEMPERATURES ARE VERY CLOSE THROUGH THE FORECAST PERIOD... AND IN AGREEMENT WITH VALUES GIVEN BY THE MASSIE/ROSE LOW LEVEL THICKNESS SCHEME. WILL GO WITH A BLEND OF THE FWC/FAN TEMPERATURES AND POPS. BNA BU 075/095 072/090 067 08242 CSV BU 069/090 068/085 062 08243 .BNA...NONE. 08
In the hours before
Local storm report, Aug 12, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT THU AUG 12 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MCEWEN TN WIND DAMAGE
08/12/99 HUMPHREYS SMALL TREES DOWN
NEAR MCEWEN. REPORT BY
HWY DEPT.
0251 PM TN WIND DAMAGE
08/12/99 GILES TREES DOWN ALL OVER THE
COUNTY. REPORT BY SHERIFFS
OFFICE.
0426 PM SANTA FE TN WIND DAMAGE
08/12/99 MAURY TREES DOWN NEAR HWY 7. REPORT
BY SHERIFFS OFFICE.
0440 PM NORTHERN PART TN WIND DAMAGE
08/12/99 CHEATHAM SHERIFFS OFFICE REPORTED
TREES DOWN.
END/ORCHANIANLocal storm report, Aug 12, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT THU AUG 12 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM MCEWEN TN WIND DAMAGE
08/12/99 HUMPHREYS SMALL TREES DOWN
NEAR MCEWEN. REPORT BY
HWY DEPT.
0251 PM TN WIND DAMAGE
08/12/99 GILES TREES DOWN ALL OVER THE
COUNTY. REPORT BY SHERIFFS
OFFICE.
0426 PM SANTA FE TN WIND DAMAGE
08/12/99 MAURY TREES DOWN NEAR HWY 7. REPORT
BY SHERIFFS OFFICE.
0440 PM NORTHERN PART TN WIND DAMAGE
08/12/99 CHEATHAM SHERIFFS OFFICE REPORTED
TREES DOWN.
END/ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 52 min |
| Aug 12, 2:48 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 42 min |
| Aug 12, 3:16 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 44 min |
| Aug 12, 3:23 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 52 min |
| Aug 12, 3:38 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 37 min |
| Aug 12, 4:10 PM CDT | Severe Thunderstorm Warning | OHX | Franklin, Moore | 50 min |
| Aug 12, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 49 min |
| Aug 12, 4:14 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 31 min |
| Aug 12, 4:15 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 45 min |
| Aug 12, 4:21 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 39 min |
| Aug 12, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 32 min |
| Aug 12, 4:44 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 31 min |
| Aug 12, 4:56 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 34 min |
| Aug 12, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 37 min |
| Aug 12, 5:17 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 13 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 23 min |
| Aug 12, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 33 min |
| Aug 12, 5:49 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale | 26 min |
| Aug 12, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis | 37 min |
| Aug 12, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 37 min |
| Aug 12, 6:33 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis | 117 min |
| Aug 12, 6:36 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 34 min |
Nearby
Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.